Alert archive / Arizona / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 61, NWS Phoenix, AZ
NWS Phoenix, AZ issued this severe thunderstorm warning at Aug 18, 2004, 6:15 PM MST for Maricopa County, Arizona. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 18, 2004, 6:15 PM MST (01:15 UTC)
- Expired
- Aug 18, 2004, 7:15 PM MST
- In force
- 60 min
- Issued by
- NWS Phoenix, AZ
- Area
- Counties, with a storm outline in the text
County Maricopa County, AZ
The radar
The Phoenix radar (KIWA), 76 km from the middle of the area, began a volume at 01:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 00:00Z, 1.3 hours before the alert went out and 44 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 543 J/kg
- Mixed-layer CIN
- -31 J/kg
- Mixed-layer LCL
- 2877 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- -4 m²/s²
- 0-3 km storm-relative helicity
- 0 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KPSR 190115 SVRPSR AZC013-190215- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PHOENIX AZ 612 PM MST WED AUG 18 2004 THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL MARICOPA COUNTY IN SOUTH CENTRAL ARIZONA THIS INCLUDES THE CITIES OF...YOUNGTOWN...WITTMANN...WADDELL... TOLLESON...SURPRISE...SUN CITY WEST...SUN CITY...PHOENIX... PEORIA...LAVEEN...GOODYEAR...GLENDALE...EL MIRAGE...CASHION... AVONDALE * UNTIL 715 PM MST * AT 602 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR GLENDALE...OR ABOUT OVER GLENDALE...AND MOVING SOUTHWEST AT 10 MPH. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO PERRYVILLE...LUKE AFB...LITCHFIELD PARK AND BEARDSLEY. DENSE BLOWING DUST IS POSSIBLE WITH THIS SEVERE STORM. VISIBILITIES MAY BE REDUCED AT TIMES TO NEAR ZERO...MAKING FOR VERY DANGEROUS DRIVING CONDITIONS. BE SURE TO SLOW DOWN IF DENSE BLOWING DUST IS ENCOUNTERED AND LEAVE PLENTY OF ROOM BETWEEN YOU AND THE CAR AHEAD OF YOU. LAT...LON 3377 11260 3341 11260 3341 11204 3381 11205 $$ CJB
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 3:40 PM MST, 2 hours 35 minutes earlier.
Area forecast discussion, Aug 18, 3:40 PM MST, 2 hours 35 minutes before
AZZ020>028-CAZ030>033-190545- AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PHOENIX AZ 340 PM MST WED AUG 18 2004 SOUTHWEST AND SOUTH-CENTRAL ARIZONA...AND SOUTHEAST CALIFORNIA FORECAST DISCUSSION .SYNOPSIS... A DISTURBANCE IN THE WESTERLY FLOW IS EXPECTED TO MOVE THROUGH CENTRAL ARIZONA THIS AFTERNOON AND EVENING FOR A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS OVER SOUTHEAST CALIFORNIA AND A CHANCE OVER SOUTHWEST AND SOUTH-CENTRAL ARIZONA. BY THURSDAY...DRIER AIR WILL MOVE INTO THE REGION...CONFINING ANY CHANCES OF SHOWERS AND THUNDERSTORMS TO THE HIGHER TERRAIN EAST OF THE GREATER PHOENIX AREA. OTHERWISE...DRY WEATHER...MOSTLY CLEAR NIGHTS AND SUNNY DAYS ARE EXPECTED THROUGH THE COMING WEEKEND AND EARLY NEXT WEEK AS AN UNUSUALLY STRONG LOW PRESSURE SYSTEM FROM THE GULF OF ALASKA DEVELOPS NEAR THE WEST COAST SENDING DRY AIR AND INCREASING WINDS FROM THE SOUTHWEST OVER OUR AREA. && .DISCUSSION... TRICKY FORECAST THIS AFTERNOON. A DAY THAT LOOKED LIKE A DOWN DAY IS NOW STARTING TO LOOK OTHERWISE. 18Z PSR RAOB TODAY SHOWED MOISTENING IN THE LOW LEVELS (HMMMM???) AND A MODIFIED SOUNDING WITH A MIXING RATIO OF 9.5-10 G/KG AND WITH AN AFTERNOON HIGH OF 102...WE GET AN UNBELIEVABLE AMOUNT OF CAPE...LIKE 1300+ J/KG WOW SURFACE TDS ARE DOWN...CURRENTLY 53 AT SKY HARBOR AS OF 3PM...WHICH IS IN LINE WITH OUR THINKING FROM THIS MORNING. AND...WE STILL HAVE A PRETTY DECENT WESTERLY FLOW IN THE MID LEVELS...LIKE 20-30KT (WESTERLIES=NOT FAVORABLE FOR VALLEY STORMS THIS TIME OF YEAR). HOWEVER...A FEATURE IN THE WATER VAPOR THIS LATE MORNING/EARLY AFTERNOON HAS GOT OUR ATTENTION. THERE IS A SHORTWAVE IN THE WESTERLIES THAT HAS ROTATED THROUGH LAS VEGAS AREA...AND IS NOW ENTERING NWRN AZ. IT APPEARS THAT DIRECTLY AHEAD OF THIS FEATURE STORMS ARE DEVELOPING. THIS FEATURE IS ACTUALLY SEEN ON THE GFS UPPER LEVEL STREAMLINE ANALYSIS...AND THE GFS ROTATES THE SHORTWAVE THROUGH THE CENTRAL PART OF ARIZONA IN AN EASTERLY TRAJECTORY LATE THIS AFTERNOON/EVENING. SO...ALTHOUGH ITS NOT YOUR TYPICAL LOOKING MONSOON PATTERN...IT LOOKS LIKE CHANCE POPS FOR THE SOUTH-CENTRAL DESERTS (SLIGHT POPS FURTHER WEST) IS A GOOD IDEA FOR TONIGHT. BEYOND THIS EVENING...A DRYING TREND (WHICH IS UNDERWAY ALREADY) WILL CONTINUE. SOUTHEAST CALIFORNIA...SOUTHWEST AND SOUTH-CENTRAL ARIZONA WILL BE UNDER A DRY WESTERLY FLOW FOR THE NEXT FEW DAYS...WITH ENOUGH MOISTURE LINGERING OVER THE HIGHER TERRAIN WELL EAST OF PHX FOR A SLIGHT CHANCE OF TERRAIN INFLUENCED SHOWERS AND THUNDERSTORMS THURSDAY. MEANWHILE...AN UNSEASONABLY STRONG LOW PRESSURE SYSTEM OVER THE GULF OF ALASKA IS PROGED TO DEVELOP AND MOVE SOUTHWARD. THIS LOW SHOULD POSITION ITSELF JUST OFF THE CA CST LATE IN THE WEEKEND...AND BY THE EARLY PART OF THE WEEK...THE MED RANGE MODELS MOVE THIS TROF THROUGH THE WESTERN CONUS FOR SOME COOLING AND MORE SIGNIFICANTLY... INCREASING WINDS. OVERALL...NOT MUCH CHANGE TO THE EXTENDED FORECAST WITH THE EXCEPTION OF MINOR TWEAKS TO TEMPS...AND INCREASING THE WINDS EARLY NEXT WEEK. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...NONE. CA...NONE. && 22
Hazardous weather outlook, Aug 18, 10:21 AM MST, 7 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK...COR NATIONAL WEATHER SERVICE PHOENIX AZ 1021 AM MST WED AUG 18 2004 COR FOR EXPIRATION TIME AZZ024-190700- SOUTHERN GILA/TONTO NF FOOTHILLS- 1021 AM MST WED AUG 18 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN GILA COUNTY AND THE TONTO NATIONAL FOREST FOOTHILLS. .DAY ONE...TODAY THERE IS A CHANCE OF AFTERNOON AND EARLY EVENING SHOWERS AND THUNDERSTORMS WITH STRONG GUSTY WINDS...SMALL HAIL...AND LOCALLY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A SLIGHT CHANCE FOR AFTERNOON AND EARLY EVENING SHOWERS AND THUNDERSTORMS WITH STRONG GUSTY WINDS...SMALL HAIL...AND LOCALLY HEAVY RAINFALL. AZZ022-023-027-028-190700- GREATER PHOENIX AREA-NORTHWEST AND NORTH CENTRAL PINAL COUNTY- NORTHWEST MARICOPA COUNTY-SOUTHWEST MARICOPA COUNTY- 1021 AM MST WED AUG 18 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARICOPA COUNTY INCLUDING THE GREATER PHOENIX AREA AND FOR NORTH CENTRAL PINAL COUNTY. .DAY ONE...TODAY THERE IS A SLIGHT CHANCE OF AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS WITH DAMAGING WIND...SMALL HAIL...AND LOCALLY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. AZZ020-021-025-026-CAZ030>033-190700- IMPERIAL COUNTY-JOSHUA TREE NATIONAL PARK- LOWER COLORADO RIVER VALLEY AZ-LOWER COLORADO RIVER VALLEY CA- RIVERSIDE COUNTY/EASTERN DESERTS-SOUTHWEST DESERTS- WEST CENTRAL DESERTS-YUMA/MARTINEZ LAKE AND VICINITY- 1021 AM MST WED AUG 18 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHWEST ARIZONA DESERTS...THE LOWER COLORADO RIVER VALLEY...AND SOUTHEAST CALIFORNIA INCLUDING JOSHUA TREE NATIONAL PARK. .DAY ONE...TODAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
The office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 18, 5:29 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 61 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.